Lightning, Garfield
- When
- July 31, 6:30 PM MST
- Where
- Garfield County, 8 mi SSE of Rifle
- Deaths
- 2 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 39.599, -107.904 (the zone’s center; the record gives no point)
The two victims had been riding horses in a remote area of Battlement Mesa when the storm arrived. They sought shelter under a tree which was struck by lightning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
The two victims had been riding horses in a remote area of Battlement Mesa when the storm arrived. They sought shelter under a tree which was struck by lightning. The surviving horses which were not under the tree did not get struck by lightning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 1:12 PM MST, 5 hours 18 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 212 PM MDT THU JUL 31 2003 ...HEAVY RAIN SHOWERS OVER SAN JUAN MOUNTAINS AND FOUR CORNERS WITH FLOODING POSSIBLE THROUGH THE EVENING... SHORT TERM DISCUSSION (TONIGHT THROUGH FRIDAY NIGHT)... THOUGH MODEL DYNAMIC SUPPORT AND MIDLVL MOISTURE WAS STRONGER OVER TAVAPUTS AND CENTRAL CO MTNS...ABUNDANT SUNSHINE THIS MORNING AND AVAILABLE LOW LEVEL MOISTURE ALLOWED HEAVY RAINING THUNDERSTORMS TO FORM OVER SAN JUAN EARLY THIS AFTERNOON. THESE WILL CONTINUE THROUGH MOST OF THE EVENING...THEN PCPN WILL GRADUALLY TAPOR OFF OVERNIGHT. EXCEPT ANOTHER ACTIVE DAY FRIDAY AS ABUNDANT MONSOONAL MOISTURE REMAINS AVAILABLE WITH CAPE OVER 1000 PROGGED FOR MANY AREAS. WITH MONSOONAL NATURE OF CONVECTION WOULD EXPECT NOCTURAL PRECIPITATION FRIDAY NIGHT AS WELL. HAVE KNOCKED DOWN FORECAST HIGH TEMPS FRIDAY AND BUMPED UP HUMIDITY...AS WELL AS INCREASING POPS THRU FRI NGT. CUOCO SATURDAY-TUESDAY... MOISTURE STREAMING NORTHWARD OVER ENTIRE AREA BY SAT AS BETTER SUMMER MONSOONAL PATTERN SETS UP. PRESENT FORECAST HANDLES THIS WELL WITH CHANCE POPS COVERING WESTERN CO/EASTERN UT THROUGH THE WEEKEND. HARD TO TIME WAVES WILL INCREASE CHANCES AT TIMES WITH ONE WAVE SCHEDULED FOR SAT NIGHT. THIS WILL KEEP ACTIVITY GOING THROUGH THE NIGHT. HEAVY RAIN WILL BE A CONCERN THROUGH THE WEEKEND AT LEAST...DUE TO EMBEDDED WAVES AND DIURNAL HELP. GFS INDICATES PATTERN RELAXES A BIT ON MONDAY AND TUESDAY...HOWEVER EC KEEPS STRONG HIGH PRESSURE RIDGE WELL ENTRENCHED. PRESENT FORECAST DROPS POPS A TAD AND WILL NOT MAKE CHANGES AT THIS TIME. TEMPS NEAR NORMAL THROUGH THE PERIOD. HEFFERNAN WEDNESDAY-THURSDAY... GFS INDICATES SLIGHT CHANGE IN PATTERN TOWARD THE MID TO LATTER PART OF THE WEEK. EASTERN PACIFIC TROF FORECAST TO DRIFT INLAND POSSIBLY CUTTING OFF MONSOONAL SURGE. HOWEVER...DESPITE INFILTRATION OF DRIER AIR FROM THE WEST...EXPECT ENOUGH RESIDUAL MOISTURE TO FUEL LOW CHANCE POPS OVER HIGHER TERRAIN WITH SLIGHT CHANCES OVER THE LOWER AREAS OF THE CWFA. NL .GJT...FLASH FLOOD WATCH THROUGH 04Z/10 PM MDT FOR COLORADO SAN JUAN MOUNTAINS AND PORTIONS OF FOUR CORNERS...CO ZONES 18/19/22/23.
COZ001>014-017>023-UTZ022>025-027>029-011145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN WILL OCCUR. STORMS WILL BE MOST NUMEROUS ACROSS SOUTHEAST UTAH AND SOUTHWEST COLORADO...THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAIN WILL CAUSE SUDDEN WATER RISES IN DRY CREEKS AND SMALL STREAMS IN MOUNTAINOUS AND STEEP TERRAIN. MINOR STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES...ARE POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY WILDFIRES. IN ADDITION...GUSTY WINDS TO NEAR 35 MPH...CLOUD TO GROUND LIGHTNING AND HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE STRONGEST STORMS. TEMPERATURES WILL REMAIN ABOVE NORMAL ACROSS THE LOWER VALLEYS OF EASTERN UTAH AND WESTERN COLORADO TODAY...WITH AFTERNOON HIGH TEMPERATURES RANGING FROM 90 TO 103 DEGREES FAHRENHEIT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 40 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL.
The Grand Junction radar (KGJX), 65 km away, was scanning. The volume nearest the first event began at 01:32 UTC.
1 lightning. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Garfield | 2003-07-31 | 51 | Male | Under Tree | Direct |
| Lightning, Garfield | 2003-07-31 | 48 | Female | Under Tree | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379544.